What are combination medicines?

Combination medicines contain more than one active ingredient.

There are a variety of over-the-counter combination medicines (e.g. medicines to relieve cold and flu symptoms) and prescription combination medicines.

Watch our video, in which Professor Gillian Shenfield, clinical pharmacologist, talks about combination medicines.

Treating the same condition

For some prescription combination medicines, all the active ingredients treat the same condition. For example, people with type 2 diabetes sometimes need more than one type of medicine to control blood glucose levels.

Similarly, people with high blood pressure often need to take more than one type of medicine to lower their blood pressure.

A number of these medicines are available in combinations containing two and even three active ingredients.

Treating different conditions

For some prescription combination medicines, the active ingredients treat different conditions. For example, a person with type 2 diabetes and a high blood cholesterol level can take a combination medicine that contains an active ingredient for controlling blood glucose and another active ingredient for lowering blood cholesterol.

Why are combination medicines made?

There are a number of reasons why combination medicines are made:

  • because the active ingredients work better together
  • one active ingredient reduces the side effects of the main active ingredient
  • to reduce the number of tablets you need to take.

What's in a name?

Most medicines have two names: the active ingredient and the brand name.

The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer.

Know your active ingredient

The brand name is usually in larger print than the active ingredients on the packet. So you may not realise that some medicines are combinations unless you look carefully at the active ingredient names.

Download our What's on the label? fact sheet.

Examples of names of combination medicines include:

  • Panadol Extra for pain — contains paracetamol and caffeine
  • Exforge HCT for high blood pressure — contains amlodipine (a calcium channel blocker), valsartan (an angiotensin II receptor antagonist) and hydrochlorothiazide (a diuretic)
  • Caduet for people with high blood pressure and high cholesterol — contains amlodipine for high blood pressure and atorvastatin for high cholesterol.

It's important to know what the active ingredients are in any combinations you take, otherwise you run the risk of accidentally double-dosing.

For example, many cold and flu medicines contain paracetamol. But if you don't realise this, you may take paracetamol to relieve your fever as an individual medicine as well. Taking too much paracetamol can damage your liver.

For more information